Mississippi, 2008Hail and Damaging Winds in Mississippi, June 1, 2008
June 1, 2008 · NWS JAN · 31 events in 15 counties and zones
During the late afternoon and evening of June 1st, scattered severe thunderstorms developed across the region and moved in a general east direction. Portions of northeast Mississippi first experienced a few isolated severe cells which brought hail and damaging wind.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $885,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening of June 1st, scattered severe thunderstorms developed across the region and moved in a general east direction. Portions of northeast Mississippi first experienced a few isolated severe cells which brought hail and damaging wind. The main event was associated with a line of storms which raced out of central Arkansas and slammed a large portion of the Mississippi Delta with 50 to 60 mph winds. The line continued to evolve across northern Mississippi as it pushed east. Widespread wind damage to trees and power lines occurred with the line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 1, 9:52 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 1, 9:52 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT SUN JUN 1 2008
.UPDATE...WILL DO A QUICK UPDATE TO ADJUST TEMPS AND SKY COVER.
CLOUDS HAVE NOT REALLY CLEARED ACROSS THE CWA AND THE BLOW OFF FROM
FROM THE STORMS TO THE NORTH CONTINUE TO MOVE INTO THE REGION.
REMOVED THE MORNING WORDING AND MADE THE CWA PARTLY CLOUDY. LOWERED
TEMPS A DEGREE OR TWO AT MOST LOCATIONS. KEPT THE SOUTHEAST IN THE
MID 90S. EXPECTING CLOUDS TO KEEP THE ENTIRE CWA FROM REACHING THE
MID 90S. LOOKS LIKE A FEW SHOWERS WILL DEVELOP ALONG A WEAK TROUGH
AXIS IN THE EAST INTO THE AFTERNOON. THE STORMS ALONG THE BOUNDARY
WERE STILL OFF TO THE NORTH. A LARGE COMPLEX WAS MOVING INTO
NORTHWEST AR...WILL WATCH THE TIMING FOR ACTIVITY OVER THE NORTHWEST
ZONES. FOR NOW THE FORECAST WAS GOOD.
&&
.AVIATION...CEILINGS WERE VARIABLE AROUND THE AREA...SO SCT- BKN
CLOUDS FROM 1500-3000FT WILL CONTINUE. CLOUDS MOVING IN FROM THE
NORTH WERE AROUND 5KFT...SO LOOKING FOR THE LOWER CLOUDS TO BURN OFF
OVER THE HOUR OR TWO. THERE WERE A FEW SHOWERS OVER EAST
MISSISSIPPI...BUT THOSE SHOULD STAY NORTH OF MEI...MAY BE CLOSE
AT NMM THE AREA OF STORMS ASSOCIATED WITH THE FRONT REMAIN WELL TO
THE NORTH...SO WILL LIKELY PUSH THE RAIN BACK AT ALL SITES. FOR NOW
WILL MAINTAIN VFR CONDITIONS THROUGH EARLY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 92 71 94 73 / 13 13 10 7
MERIDIAN 92 70 92 71 / 17 22 24 10
VICKSBURG 93 71 95 73 / 9 9 5 6
HATTIESBURG 95 72 94 73 / 12 11 16 7
NATCHEZ 92 72 92 73 / 6 3 2 5
GREENVILLE 91 71 93 73 / 26 23 9 6
GREENWOOD 91 70 92 72 / 32 40 14 7
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
7
Hazardous weather outlook, Jun 1, 3:54 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
454 AM CDT SUN JUN 1 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
454 AM CDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE STORMS WILL BE POSSIBLE FROM MIDDAY THROUGH TONIGHT
MAINLY FOR SOUTHEAST ARKANSAS INTO NORTH AND EASTERN MISSISSIPPI...
GENERALLY NORTH OF A BASTROP LOUISIANA TO MACON MISSISSIPPI LINE.
THE PRIMARY RISKS FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. A VERY SMALL
RISK FOR TORNADOES WILL EXIST FROM LATE AFTERNOON THROUGH MIDNIGHT
GENERALLY NORTH OF THE HIGHWAY 82 CORRIDOR.
AN UPPER LEVEL DISTURBANCE AND SURFACE FRONT WILL MOVE BY JUST TO
OUR NORTH COMBINING WITH DAYTIME HEATING AND PLENTY OF MOISTURE TO
TRIGGER THE STORMS. INTERACTING OUTFLOW BOUNDARIES WILL CONTINUE
PRODUCING STORMS THIS EVENING AND TONIGHT AS THE STORMS PROGRESS
TOWARD THE SOUTHEAST. ACTIVITY SHOULD DIMINISH AFTER MIDNIGHT ONCE
THE UPPER LEVEL DISTURBANCE PASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON AND
TONIGHT...OTHERWISE IS NOT EXPECTED MONDAY THROUGH SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
21 thunderstorm wind, 9 hail, 1 strong wind. Local standard time, as filed.
Hail, Noxubee
- When
- June 1, 2:32 PM CST to 2:50 PM CST
- Where
- Noxubee County, 1.14 mi SW of Macon Muni Arpt to 2.01 mi WSW of Macon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.117, -88.542
Penny to nickel sized hail fell around Macon and to the east of town.
Hail, Noxubee
- When
- June 1, 2:38 PM CST
- Where
- Noxubee County, 2.6 mi W of Bigbee Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.250, -88.395
Hail, Lowndes
- When
- June 1, 3:02 PM CST
- Where
- Lowndes County, 3.28 mi N of Forreston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.367, -88.330
Thunderstorm Wind, Bolivar
- When
- June 1, 3:15 PM CST to 3:17 PM CST
- Where
- Bolivar County, 1.02 mi S of Perthshire Rvrsde Ar to 1.67 mi ESE of Rosedale
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $210,000
- Reported by
- Emergency Manager
- Coordinates
- 33.955, -90.928
Several trees were blown down from Rosedale to Gunnison. A few trees were down across 2nd Street in Gunnison and one tree was down on a house on Swamp Road. In Rosedale, a tree damaged a home on Mathews Road.
Thunderstorm Wind, Bolivar
- When
- June 1, 3:40 PM CST to 3:42 PM CST
- Where
- Bolivar County, 0.77 mi E of Renova to 0.2 mi NE of Skene
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.778, -90.717
Numerous trees and several power lines were blown down around Cleveland and just outside of town. In Cleveland, one vehicle was destroyed by a fallen tree. Along Shaw-Skene Road, just southwest of Cleveland, the roof was blown off a building.
Hail, Sunflower
- When
- June 1, 3:40 PM CST to 3:41 PM CST
- Where
- Sunflower County, 1.85 mi WSW of Parchman
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.910, -90.530
Large hail, between quarter and ping pong ball size, damaged three vehicles as it was blown by 50 to 60 mph winds.
Strong Wind, Washington
- When
- June 1, 3:49 PM CST
- Where
- Washington forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Measured 56 mph wind gust at the GLH ASOS.
Thunderstorm Wind, Sunflower
- When
- June 1, 3:50 PM CST to 3:52 PM CST
- Where
- Sunflower County, 2.4 mi WSW of Drew to 1.3 mi E of Ruleville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.810, -90.570
Several trees and a few power lines were blown down from Drew to Ruleville.
Hail, Lowndes
- When
- June 1, 3:58 PM CST to 4:03 PM CST
- Where
- Lowndes County, 2.3 mi W of Steens Hopper Arpt to 0.14 mi E of Steens Hopper Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -88.320
Thunderstorm Wind, Leflore
- When
- June 1, 4:13 PM CST to 4:25 PM CST
- Where
- Leflore County, 0.69 mi S of Schlater to 0.64 mi ESE of Money
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -90.350
Several power lines were blown down in a field around Schlater. Scattered trees were blown down from Schlater to Money. A few were down across Money Road.
Thunderstorm Wind, Sunflower
- When
- June 1, 4:20 PM CST
- Where
- Sunflower County, 0.58 mi E of Inverness
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -90.590
A few power lines were blown down around town.
Thunderstorm Wind, Grenada
- When
- June 1, 4:30 PM CST to 4:50 PM CST
- Where
- Grenada County, 0.69 mi S of Holcomb to 13 mi ENE of Grenada
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -89.980
Numerous trees and power lines were blown down across Grenada County. The worst damage was across the northern portion. Several trees that were blown down were across area roads.
Thunderstorm Wind, Leflore
- When
- June 1, 4:34 PM CST to 4:37 PM CST
- Where
- Leflore County, 0.58 mi W of Ft Loring to 0.37 mi SE of Grenada Jct
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -90.260
Several trees were blown down around Ft. Loring and around Greenwood. In Greenwood, 2 trees were down on homes which caused major damage.
Hail, Lauderdale
- When
- June 1, 5:07 PM CST
- Where
- Lauderdale County, 3.6 mi N of Bailey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.522, -88.730
Thunderstorm Wind, Lauderdale
- When
- June 1, 5:07 PM CST
- Where
- Lauderdale County, 2.32 mi NNE of Obadiah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.531, -88.714
A few trees were blown down along Mt. Carmel Road.
Thunderstorm Wind, Webster
- When
- June 1, 5:20 PM CST
- Where
- Webster County, 0.69 mi N of Eupora
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.540, -89.280
Several trees were blown down around town, a few were down on some vehicles.
Thunderstorm Wind, Webster
- When
- June 1, 5:27 PM CST
- Where
- Webster County, 0.48 mi NNW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 33.627, -89.082
Some trees were blown down along the Natchez Trace in the Cumberland Community.
Thunderstorm Wind, Choctaw
- When
- June 1, 5:37 PM CST to 5:40 PM CST
- Where
- Choctaw County, 4.81 mi N of Chester to Reform
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 33.439, -89.242
A few trees and many large limbs were blown down across a few power lines in the northern portion of Choctaw County.
Thunderstorm Wind, Clay
- When
- June 1, 5:40 PM CST
- Where
- Clay County, 1.12 mi NNE of Abbott
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.696, -88.775
A few trees and phone lines were blown down.
Thunderstorm Wind, Oktibbeha
- When
- June 1, 5:48 PM CST to 6:00 PM CST
- Where
- Oktibbeha County, 4.03 mi E of Maben to 4.11 mi NNW of Starkville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Utility Company
- Coordinates
- 33.550, -89.010
Several trees and numerous large limbs were blown down on power lines, mainly across the northern portion of the county.
Thunderstorm Wind, Clay
- When
- June 1, 5:50 PM CST
- Where
- Clay County, 3.45 mi NW of Cahns to 3.05 mi NNW of Cahns
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.611, -88.766
Several large trees were blown down around Highway 50, 47 and 46.
Thunderstorm Wind, Lauderdale
- When
- June 1, 6:00 PM CST
- Where
- Lauderdale County, 0.9 mi NE of Meridian
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.380, -88.710
A couple trees and a few power lines were blown down at a mobile home park. One tree was down on a vehicle.
Thunderstorm Wind, Lauderdale
- When
- June 1, 6:17 PM CST
- Where
- Lauderdale County, 0.9 mi NE of Whynot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 32.290, -88.490
A few trees and many large limbs were blown down on power lines.
Thunderstorm Wind, Noxubee
- When
- June 1, 6:20 PM CST
- Where
- Noxubee County, Brooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 33.230, -88.580
A few trees and many large limbs were blown down on power lines around Brooksville.
Thunderstorm Wind, Lowndes
- When
- June 1, 6:23 PM CST
- Where
- Lowndes County, 0.69 mi N of Interstate City to 1.21 mi S of College
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -88.400
Several trees and power lines were blown down around Columbus. A few trees were across roads in town.
Hail, Jasper
- When
- June 1, 7:26 PM CST to 7:37 PM CST
- Where
- Jasper County, 2.48 mi SSW of Heidelberg to 3.55 mi S of Stafford Spgs
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 31.849, -89.020
Hail, Jones
- When
- June 1, 7:29 PM CST to 7:32 PM CST
- Where
- Jones County, 2.83 mi NNW of Sandersville to 5.06 mi ENE of Sandersville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.820, -89.040
Quarter sized hail fell along County Road 37.
Thunderstorm Wind, Clarke
- When
- June 1, 7:30 PM CST
- Where
- Clarke County, 1.36 mi ENE of Nancy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 31.940, -88.810
A few trees and power lines down in the Nancy Community.
Thunderstorm Wind, Clarke
- When
- June 1, 7:36 PM CST
- Where
- Clarke County, 1.36 mi WSW of Carmichael
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 31.940, -88.620
A few trees and power lines down in the Carmichael Community.
Thunderstorm Wind, Clarke
- When
- June 1, 7:37 PM CST
- Where
- Clarke County, 0.69 mi N of Shubuta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.860, -88.700
A shed was blown down in Shubuta.
Hail, Clarke
- When
- June 1, 7:38 PM CST
- Where
- Clarke County, 1.5 mi NE of Shubuta
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 31.865, -88.682
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
- Tornadoes and Flash Flooding in Ohio, June 1 to 3, 2008$83,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114864, 114866, 114869, 114871, 114876, 114878, 114880, 114884, 114892, 114896, 114899, 114905, 114901, 114909, 114920, 114911, 114913, 114914, 114918, 114929, 114919, 114925, 114930, 114932, 114937, 114960, 114947, 114940, 114954, 114955, 114951.